New Mexico, 2021

Flash Flooding and Flooding in New Mexico, June 28, 2021

June 28, 2021 · NWS MAF · 6 events in 1 county or zone

An upper level low pressure system was over the Arizona and New Mexico border. There was a stationary front across the area which provided additional lift over Southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low pressure system was over the Arizona and New Mexico border. There was a stationary front across the area which provided additional lift over Southeast New Mexico. Abundant moisture was continuing to move into the region. These conditions resulted in rain and thunderstorms developing and moving over the same areas producing flash flooding across Southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 28, 10:57 AM MST, 18 minutes earlier.

Area forecast discussion, Jun 28, 10:57 AM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1257 PM CDT Mon Jun 28 2021

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Mon Jun 28 2021

MVFR conditions will continue with CIGs lowering and raising
through out the day. Rain is expected at all terminals with the
heaviest being out west in Southeast New Mexico. TS is likely for
all sites this afternoon with KMAF being the least likely, but TS
is still possible. AMD will be made for lowering CIGs and TSRA as
storms progress this afternoon into the evening. Winds maybe gusty
from thunderstorms but the prevailing direction will remain out
of the east. Light to mod turb is possible over the area this
afternoon.

&&

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 308 AM CDT Mon Jun 28 2021

Additional rounds of heavy rainfall will be possible throughout
the day today and into tonight. A Flash Flood Watch is now in
effect thru 12Z Tuesday. An environment that is rich with moisture
remains in place over the forecast area. PWATs are 2-3 sd above
normal, a stationary front is draped across region, and a nearly
stationary ULL is situated over far W TX. All of these factors
will contribute to continued heavy rainfall and potential flash
flooding. Latest CAMs including 3km NAM and HRRR place the highest
QPF totals across Eddy County and the HWY 54 corridor. Storm
totals thru Tuesday morning could reach upwards of 2-3" across SE
NM. An additional 1-2" will be possible along and N of the I-20
corridor where flash flood guidance would easily be overcome due
to recent rainfall and already saturated soils. Temperatures will
remain well below seasonal norms today and Tuesday due to
persistent cloudiness and abundant moisture.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 308 AM CDT Mon Jun 28 2021

Rain chances begin diminishing on Wednesday as an upper level
trough lifts to the north and high pressure over the southeastern
U.S. builds over Texas. The highest PoPs late in the week will be
over the western CWA, in closer vicinity to the trough and
diminish to the east as the influence of high pressure increases.
The high pressure building in will also cause temperatures to
increase with highs approaching normal levels by Friday. It is
then that a low pressure system over the Great Lakes sends another
cold front into the area on Saturday. This front, combined with a
series of upper disturbances associated with the low will increase
instability and once again create a decent chance for rainfall
over the weekend. Week cold air advection and increasing cloud
cover will drop temps a few degrees continuing refreshingly cool
weather. The NBM appears to be handling temps and PoPs pretty well
and the extended forecast remained pretty close to this guidance.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               79  67  81  67 /  70  70  60  60
Carlsbad                 75  65  77  65 /  80  80  90  80
Dryden                   88  70  87  70 /  40  50  40  50
Fort Stockton            81  67  83  67 /  70  60  60  60
Guadalupe Pass           69  60  71  61 /  80  80  80  70
Hobbs                    73  65  75  65 /  80  80  80  80
Marfa                    77  60  79  59 /  70  60  70  50
Midland Intl Airport     78  67  80  67 /  70  70  60  60
Odessa                   79  67  80  67 /  70  70  70  60
Wink                     82  69  84  68 /  80  80  70  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Tuesday morning for Andrews-Borden-
     Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
     Dawson-Eastern Culberson County-Ector-Gaines-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-
     Presidio Valley-Reeves County Plains-Scurry-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

&&

SHORT TERM...89
LONG TERM....49
AVIATION...89
Hazardous weather outlook, Jun 28, 1:28 AM MST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
328 AM CDT Mon Jun 28 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-290830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
328 AM CDT Mon Jun 28 2021 /228 AM MDT Mon Jun 28 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms capable of producing heavy rainfall, gusty winds,
frequent lightning, and flash flooding are expected across much
of the area today and tonight. A Flash Flood Watch is now in effect
through late tonight for the Permian Basin, southeast New Mexico,
the upper Trans Pecos, and Davis Mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms producing heavy rainfall may result in flash flooding
over the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated and any reports of flooding or
flash flooding can be relayed to local officials or the NWS.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jun 28, 7:21 AM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
921 AM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      FLUVANNA                32.89N 101.15W
06/28/2021                   SCURRY             TX   PUBLIC

            NUMEROUS ROADS AND FIELDS FLOODED

0919 AM     FLASH FLOOD      LAMESA                  32.73N 101.96W
06/28/2021                   DAWSON             TX   LAW ENFORCEMENT

            MULTIPLE FLOODED ROADWAYS AND FIELDS SINCE 6AM

&&

MATTHEW.D.JOHNSON
Local storm report, Jun 28, 7:37 AM MST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
937 AM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      6 ENE ODESSA            31.89N 102.27W
06/28/2021                   Midland            TX   NWS EMPLOYEE

            ROADS AND HOUSES FLOODED ON COUNTY ROAD 122 EAST OF
            FAUDREE ROAD

&&

MATTHEW.D.JOHNSON
Local storm report, Jun 28, 7:52 AM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
952 AM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
06/28/2021                   ECTOR              TX   PUBLIC

            MULTIPLE ROADS AND PARKING LOTS FLOODED ACROSS ODESSA.

&&

MATTHEW.D.JOHNSON
Local storm report, Jun 28, 8:33 AM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1033 AM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLASH FLOOD      FLUVANNA                32.89N 101.15W
06/28/2021                   SCURRY             TX   TRAINED SPOTTER

            RANCH ROAD 1269 AND FM ROAD 612 IS WASHED OUT.

&&

MATTHEW.D.JOHNSON
Local storm report, Jun 28, 9:58 AM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1158 AM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     FLASH FLOOD      9 E LAMESA              32.73N 101.80W
06/28/2021                   Dawson             TX   EMERGENCY MNGR

            HWY 180 HAS BEEN SHUT DOWN EAST OF LAMESA AS RESULT OF
            FLOODING.

&&

MATTHEW.D.JOHNSON
Local storm report, Jun 28, 11:06 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
106 PM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     FLASH FLOOD      16 SW SNYDER            32.55N 101.11W
06/28/2021                   Scurry             TX   TRAINED SPOTTER

            REPORTS OF FLOODING ON FM 1298. MULTIPLE REPORTS OF
            FLOODING THROUGH OUT SCURRY COUNTY IN LOW LYING AREAS AND
            ON ROADWAYS.

&&

MATTHEW.D.JOHNSON

The radar

The Midland/Odessa radar (KMAF), 187 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Eddy

When
June 28, 11:15 AM MST to 12:15 PM MST
Where
Eddy County, 21 mi S of Otis to 10.59 mi SSE of Black River
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.046, -104.170

Heavy rain resulted in flash flooding in Eddy County. There was a photo of several inches of water around Preakness Gas Plant building about 20 miles northwest of Orla. No damage was reported.

Flash Flood, Eddy

When
June 28, 1:28 PM MST to 3:30 PM MST
Where
Eddy County, 1.34 mi ENE of Illinois Camp to 1.36 mi ESE of Illinois Camp
Cause
Heavy Rain
Property damage
$500
Reported by
Newspaper
Coordinates
32.857, -104.378

Heavy rain produced flash flooding in Eddy County. The Eddy County Public Works Department closed Bolton Road near Artesia from US 82 to Rickey Avenue due to flooding. The cost of damage is a very rough estimate.

Flood, Eddy

When
June 28, 1:34 PM MST to 3:00 PM MST
Where
Eddy County, 7.24 mi W of Artesia Arpt to 9.86 mi NW of Artesia Arpt
Cause
Heavy Rain
Property damage
$500
Reported by
Social Media
Coordinates
32.843, -104.594

Heavy rain resulted in flash flooding in Eddy County. Joy Road from Highway 82 to Funk Road was closed due to flooding. The cost of damage is a very rough estimate.

Flood, Eddy

When
June 28, 1:34 PM MST to 3:00 PM MST
Where
Eddy County, 6.19 mi W of Lakewood to 6.04 mi WNW of Lakewood
Cause
Heavy Rain
Property damage
$500
Reported by
Social Media
Coordinates
32.621, -104.476

Heavy rain resulted in flooding in Eddy County. Crossbuck Road was closed between Rock Daisy Road and Rockin R Red Road due to flooding. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
June 28, 1:55 PM MST to 3:30 PM MST
Where
Eddy County, 4.99 mi WNW of Corral to 4.77 mi NW of Corral
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.023, -104.061

Heavy rain resulted in flash flooding in Eddy County. There was flowing water over Highway 285 between Loving, New Mexico and Orla, Texas. No damage was reported.

Flash Flood, Eddy

When
June 28, 2:17 PM MST to 3:40 PM MST
Where
Eddy County, 4.75 mi NNW of Corral to 4.78 mi NNW of Corral
Cause
Heavy Rain
Property damage
$500
Reported by
Newspaper
Coordinates
32.066, -104.004

Heavy rain resulted in flash flooding in Eddy County. Longhorn Road was closed at the Pecos River crossing. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967508, 967515, 967679, 967687, 967693, 967701.